Home » Frequently asked Questions on Health » What is DRESS syndrome?

What is DRESS syndrome?

Q: I am a 35 years old male diagnosed with left hip joint tuberculosis 10 months back and was started on ATT treatment with AKT 4 kit added with Rifampicin (150 mg) and Pyrazinamide 10. I took medicines for 105 days. Afterwards I had severe body rash and was hospitalised for 8 days and diagnosed with DRESS syndrome. I was treated with steroids and Avil injections. What should I do now?

A:DRESS syndrome can be an allergic manifestation to any drug and you may have a combination of a Drug Reaction, Eosinophilia (increase in a particular type of cell in the blood) and Systemic Symptoms involving liver or kidneys. The fact that you had DRESS syndrome indicates you had a major reaction and you needed to be treated using steroids. You have already been started on that and by now I am sure you must have been tapered on that regime. Along with this all anti-tuberculous treatment must be stopped. The anti-tuberculous treatment must be withheld until the reaction has completely subsided.

Reintroduction of anti-tuberculous treatment should be done carefully and under supervision. The drugs that are least likely to cause the reaction should be reintroduced first. INH and Rifampicin are the least likely to cause skin reaction. INH could be started at 1/6th the normal dose and then build up on a day-by-day basis. There are regimes for building up different drugs and these are best left to experts that are familiar with this. I am giving you one such a regime but I do not recommend that this should be initiated on your own. You have already had 105 days of treatment therefore you would not need to be on Pyrazinamide anymore. As far as I can see you need to be on Rifampicin and INH.

Reintroduction of anti-tuberculosis drugs.

Once the reaction has subsided, drugs can be reintroduced according to the schedule below.

DayDrugDose
1Isoniazid50 mg
2Isoniazid300 mg
3Rifampicin–isoniazid (RH)Half tablet
4Rifampicin–isoniazid (RH)One tablet
5Rifampicin–isoniazid (RH)Full dose
6Day 5 regimen + pyrazinamideHalf tablet
7Day 5 regimen + pyrazinamideOne tablet
8Day 5 regimen + pyrazinamideFull dose
9Day 8 regimen + ethambutolHalf tablet
10Day 8 regimen + ethambutolOne tablet
11Day 8 regimen + ethambutolFull dose
12Rifampicin–isoniazid + pyrazinamide + ethambutolFull dose


This is a quote from WHO text book on management of tuberculosis (Toman K, WHO 2004).

RELATED FAQ

................... Advertisement ...................

   

FAQ

ASK OUR EXPERTS

Using 0 of 1024 Possible characters
Choose Topic
-------------------------------- Advertisement -----------------------------------